Alert archive / New York / Coastal Flood Statements in 2021

Coastal Flood Statement 20, NWS New York, NY

June 25, 2021Nassau County, Queens County, New York

NWS New York, NY issued this coastal flood statement at Jun 25, 2021, 8:00 PM EDT for Nassau County, Queens County, New York. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 25, 2021, 8:00 PM EDT (00:00 UTC)
Expired
Jun 25, 2021, 11:00 PM EDT
In force
3 hr
Issued by
NWS New York, NY

Counties Nassau County, NY, Queens County, NY

The radar

The Brookhaven radar (KOKX), 74 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 0.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WHUS41 KOKX 260000
CFWOKX

Coastal Hazard Message
National Weather Service New York NY
800 PM EDT Fri Jun 25 2021

NYZ178-179-260300-
/O.NEW.KOKX.CF.S.0020.210626T0000Z-210626T0300Z/
Southern Queens-Southern Nassau-
800 PM EDT Fri Jun 25 2021

* WHAT...Less than one half foot of inundation above ground level 
  expected in vulnerable areas near the waterfront and shoreline.

* WHERE...The south shore back bays of Nassau and Queens 
  Counties.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Brief minor flooding of the more vulnerable locations
  near the waterfront. 

* ADDITIONAL DETAILS...Water levels may approach minor flood
  thresholds one last time with the Saturday evening high tide. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

$$

For more information from the National Weather Service visit
https://weather.gov/nyc

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Jun 25, 7:55 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 25, 7:55 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service New York NY
755 PM EDT Fri Jun 25 2021

.SYNOPSIS...
High pressure over the western Atlantic will remain the
dominant weather feature through next week. This will allow heat
and humidity to build early next week and persist into late
week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Surface high pressure across the western Atlantic remains in
place as the upper ridge remains across New England into the
southeastern states. With the ridge in place, with no forcing,
and the atmospheric column rather dry, have removed the chances
for precipitation. A southerly flow, and a developing shallow
inversion along the coast, will likely see stratus developing
after 04Z, and increased cloud cover. Fog will also be possible,
however, do not have enough confidence in development, and vsby
should generally be 3 miles or greater, so did not include attm.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
An upper Atlantic ridge remains over the region, with heights
gradually rising through Saturday night. Meanwhile the surface
high remains nearly stationary over the western Atlantic. Now
with the ridge a little farther to the west and north Saturday,
a weak and low-amplitude shortwave moving along the western
periphery of the longwave ridge will be farther to the west.
There will be some daytime instability and CAPE with potentially
a weak surface trough. The area will be capped with inland
areas potentially breaking the cap as low level lapse rates
increase. Have lowered probabilities from midday into the early
evening, and confined chances to the well inland areas. Also,
with more scattered convection, used areal/coverage wording.

Saturday and Saturday night will be the start of a warm up with
highs into the upper 80s inland, with increasing humidity. Lows
Saturday night remain be above seasonal normals, upper 60s to
lower 70s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Heat and humidity will begin to increase on Sunday, with high
temps reaching 90 or a touch warmer in parts of NYC away from
the ocean and lower harbor where afternoon sea breeze influence
will be felt earlier, also in the lower elevations north/west
of NYC, with mid/upper 80s elsewhere. Max heat index values
should reach the mid 90s in most of NE NJ and in some inland
spots, and may approach 95 in NYC away from the water.

The heat should build going into Mon-Tue as a 594+ dm H5 ridge
builds over the Northeast and Mid Atlantic, with more widespread
high temps in the lower/mid 90s away from south facing
shorelines, also upper 90s possible in NE NJ. Dewpoints in
persistent S-SW flow should also slowly increase, which along
with the heat should yield max heat index values on Mon just
over 100 in NE NJ and in some inland spots north/west, then more
widespread 100+ heat indices across much of the area on Tue.
Temp forecasts based mostly on temps a couple degs above
GFS/ECMWF MOS guidance and dewpoints close to MOS (with some
slight afternoon mixing/lowering on Sun-Mon), and that said, NBM
ensemble higher percentile temp forecasts suggest potential for
high temps and heat index values to be a little higher, which
could result in 105+ heat index values in the urban corridor
of NE NJ.

A back door cool front may approach from the N Tue night per GFS
with some possible convection, but think the front should
remain to the north with very high heights aloft still in place.
Meanwhile the ridge aloft should start to weaken going into
late week as a nrn stream upper trough slowly drops into the
Plains and then MS/OH river valleys, with increasing chances for
mainly diurnal tstms, which could result in temps and heat
index values not quite so hot later this week (lower/mid 90s and
mid/upper 90s respectively).

Eventually the area may end up in a squeeze play between the
sys to the west and another back door front making more of a
push into New England. This may bring relief from the
heat/humidity going into the weekend. Heat index values on Fri
still forecast to be in the lower/mid 90s.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Offshore high pressure will dominate through the period.

VFR forecast through early this evening with sub VFR conditions
developing mainly across the eastern terminals towards or shortly
after 4z. A period of LIFR conditions is now likely for KGON and
KISP late tonight, but confidence remains low. The current
thinking is the western edge of the stratus clips the city
terminals towards or just after 6z, especially eastern city
terminals like KJFK and KLGA. For now have opted to go with MVFR
/ IFR ceilings for KJFK and KLGA respectively late tonight, and
MVFR tempo groups towards and shortly after daybreak for KEWR
and KTEB. VFR conditions return by the mid morning on Saturday
for the city terminals and closer to 16-18z for eastern
terminals. Amendments may be needed throughout tonight as
offshore stratus as indicated by satellite imagery may push in
more and sooner that guidance is showing, especially for eastern
terminals.

Winds lighten mainly out of the south tonight. Winds increase to 10-
15 kt with gusts up to 20 kt late Saturday morning into the
afternoon.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Low clouds/patchy fog may make it far enough west to impact some
western and city terminals late tonight. Amendments may be needed
as confidence remains low with the western extent of IFR and MVFR
conditions.

.OUTLOOK FOR 0Z SUNDAY THROUGH WEDNESDAY...
.Saturday night-Tuesday...VFR. A chance of afternoon showers/tstms,
NW of the NYC terminals each day.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Although winds/seas should remain below SCA criteria, a
prolonged period of S flow could produce near SCA conds on the
ocean waters at times early next week.

&&

.HYDROLOGY...
No hydrologic impacts expected.

&&

.TIDES/COASTAL FLOODING...
There is a moderate rip current risk through this evening and
Saturday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...BG/MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...BG
AVIATION...JE
MARINE...BG/MET
HYDROLOGY...BG/MET
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 25, 3:31 AM EDT, 16 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
331 AM EDT Fri Jun 25 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-260745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
331 AM EDT Fri Jun 25 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-260745-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
331 AM EDT Fri Jun 25 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 2:11 AM EDTMarine Dense Fog AdvisoryOKX11 hr
Jun 26, 3:45 PM EDTHeat AdvisoryOKXBronx, Kings, Nassau, New York, Orange, Putnam and 5 more4 days
Jun 26, 5:16 PM EDTRip Current StatementOKXKings, Nassau, Queens, Suffolk28 hr

Nearby

Coastal Flood Statements in New York, 2021Every coastal flood statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.